- Medical Malpractice
- Birth Injuries
- Estate Planning
- Real Estate
Last time, we discussed how the go-to treatment of choice for many people coping with a particularly nasty cold or the flu is over-the-counter medications containing acetaminophen, which is effective in reducing both fever and pain.
We also discussed how cold and flu sufferers need to exercise care when using these types of medications, as too much acetaminophen in a given day or over a period of days can be damaging to the liver.
While the prospect of damaging your liver through over-the-counter medications may seem remote, medical experts indicate that thousands of people report to emergency rooms across the nation every year due to accidental acetaminophen overdoses and that several hundred of these overdoses ultimately prove fatal.
How exactly are these accidental acetaminophen overdoses occurring?
Medical experts believe that the phenomenon can be traced to the simple fact that over 600 over-the-counter medications currently contain acetaminophen and consumers may simply end up combining them when seeking to treat differing symptoms.
“People don’t realize that these doses all add up, and before you know it you’ve exceeded the recommended dose of acetaminophen,” said one professor at Harvard Medical School.
What then can consumers do to ensure that they do not exceed either the recommended daily dose of 3,000 milligrams of acetaminophen or the recommended maximum daily dose of more than 4,000 milligrams?
If a prescription error — wrong dosage, wrong drug, dangerous drug interaction, etc. — resulted in the loss of a loved one or caused you unimaginable harm, consider speaking with an experienced legal professional who can explain the law, outline your options and fight for the justice you deserve.
Source: Harvard Health Publications, “Acetaminophen safety: Be cautious but not afraid,” Jan. 2014